zbMATH — the first resource for mathematics

Contaminant transport with adsorption in dual-well flow. (English) Zbl 1099.76064
The paper is concerned with practically important and mathematically very complex problem of steady-state contaminant transport with adsorption and diffusion in dual-well flow. The porous medium is assumed to be homogeneous. The problem is strongly nonlinear. The goal is not only to compute the solution, but also to compare the solution obtained with real measured data (i.e. calibration).
The authors use the Dupuit-Forchheimer approximation for negligible vertical flow and obtain thus a nonlinear \(2\)D problem. The first step in the treatment of the problem is a conformal mapping of the domain considered into a rectangle. The resulting equation and corresponding boundary and initial value conditions are split into two nonlinear problems: the transport problem and the diffusion problem treated on time levels. The transport problem is solved by the Godunov finite difference scheme while the diffusion problem by the finite volume method. Numerical results are presented in the conclusion.
The paper contributes to the present state of the art as it splits the original flow problem into two and solves then by two different methods. Better figure captions would help reader to an easier orientation in the numerical results shown.
76S05 Flows in porous media; filtration; seepage
76R50 Diffusion
76M12 Finite volume methods applied to problems in fluid mechanics
76M20 Finite difference methods applied to problems in fluid mechanics
Full Text: DOI EuDML
[1] J. Bear: Dynamics of Fluid in Porous Media. Elsevier, New York, 1972. · Zbl 1191.76001
[2] D. Constales, J. Kačur, and R. Van Keer: Parameter identification by a single injection-extraction well. Inverse problems 18 (2002), 1605-1620. · Zbl 1023.35093
[3] D. Constales, J. Kačur and B. Malengier: Precise numerical scheme for contaminant transport in dual-well flow. Water Resources Research, Accepted.
[4] R. J. LeVeque: Numerical Methods for Conservation Laws. Birkhäuser Verlag, Basel, 1990. · Zbl 0723.65067
[5] W. Jäger, J. Kačur: Solution of doubly nonlinear and degenerate parabolic problems by relaxation scheme. Math. Model. Numer. Anal. 29 (1995), 605-627. · Zbl 0837.65103
[6] J. Kačur: Solution to strongly nonlinear parabolic problems by a linear approximation scheme. IMA J. Num. Anal. 19 (1999), 119-154. · Zbl 0946.65145
[7] J. Kačur, P. Frolkovič: Semi-analytical solutions for contaminant transport with nonlinear sorption in 1D. SFB 359, Vol. 24, University of Heidelberg, 2002, pp. 1-20, preprint.
[8] M. G. Crandall, A. Majda: The method of fractional steps for conservation laws. Numer. Math. 34 (1980), 285-314. · Zbl 0438.65076
[9] L. W. Gelhar, M. A. Collins: General analysis of longitudinal dispersion in nonuniform flow. Water Resour. Res. 7 (1971), 1511-1521.
[10] H. M. Hajdjema: Analytic Modelling of Groundwater Flow. Academic Press, New York, 1995.
[11] R. Haggerty, S. A. McKenna, and L. C. Meigs: On the late-time behavior of tracer test breakthrough curves. Water Resour. Res. 36 (2000), 3467-3479.
[12] R. Haggerty, S. W. Fleming, L. C. Meigs, and S. A. McKenna: Tracer tests in a fractured dolomite 2: Analysis of mass transfer in single-well injection-withdrawal tests. Water Resources Research 37 (2001), 1129-1142.
[13] J. A. Hoopes, D. R. F. Harleman: Dispersion in radial flow from a recharge well. J. Geophys. Res. 72 (1967), 3595-3607.
[14] J. A. Hoopes, D. R. F. Harleman: Wastewater recharge and dispersion in porous media. J. Hydraul. Div. Am. Soc. Civ. Eng. 93 (1967), 51-71.
[15] K. H. Karlsen, K.-A. Lie,: An unconditionally stable splitting for a class of nonlinear parabolic equations. IMA J. Numer. Anal. 19 (1999), 609-635. · Zbl 0949.65089
[16] A. Mercado: The spreading problem of injected water in a permeability stratified aquifer. Int. Assoc. Sci. Hydrology Publ. 72 (1967), 23-36.
[17] A. Mercado, E. Halevy: Determining the average porosity and permeability of a stratified aquifer with the aid of radio-active tracers. Water Resour. Res. 2 (1966), 525-532.
[18] A. Mercado: Nitrate and chloride pollution of aquifers-a regional study with the aid of a single cell model. Water Resour. Res. 12 (1976), 731-747.
[19] S. V. Patankar: Numerical Heat Transfer and Fluid Flow. Taylor & Francis, Washington D. C., 1980. · Zbl 0521.76003
[20] J. F. Pickens, G. E. Grisak: Scale-dependent dispersion in a stratified granular aquifer. Water Resour. Res. 17 (1981), 1191-1211.
[21] M. H. Schroth, J. D. Istok, and R. Haggerty: In situ evaluation of solute retardation using single-well push-pull tests. Adv. Water Resour. 24 (2001), 105-117.
[22] M. R. Spiegel: Mathematical Handbook of Formulas and Tables. McGraw Hill, New York, 1968.
[23] Ne-Zheng Sun: Mathematical Model of Groundwater Pollution. Springer Verlag, New York, 1996. · Zbl 0836.76001
[24] C. Welly, L. W. Gelhar: Evaluation of longitudinal dispersivity from nonuniform flow tracer tests. Journ. Hydrology 153 (1971), 71-102.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.